Nebraska, 2022

Dust Storm and High Wind in Nebraska, May 12, 2022

May 12, 2022 · NWS GLD · 5 events in 3 counties and zones

As a cold front moved across the High Plains, high winds with gusts up to 62 mph were produced across extreme Southwest Nebraska. Along with the high winds, blowing dust occurred and tracked southeast across Dundy, Hitchcock, and Red Willow counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

As a cold front moved across the High Plains, high winds with gusts up to 62 mph were produced across extreme Southwest Nebraska. Along with the high winds, blowing dust occurred and tracked southeast across Dundy, Hitchcock, and Red Willow counties. Visibility reductions as low as near zero were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 12:55 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 12, 12:55 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Thu May 12 2022

.SHORT TERM...(This evening through Sunday)
Issued at 155 PM MDT Thu May 12 2022

Tonight...a 1015mb surface high settles over the area allowing for
some light winds and lower dewpoints under a generally clear sky. As
a result, low temperatures will be colder compared to last night
ranging from the middle 30s to around 40 in far eastern Colorado to
the lower to upper 40s east of the Colorado/Kansas border.

Friday-Friday night...as the surface high slowly moves out of the
area, return flow around it will increase winds (from the south)
across far eastern Colorado in the late morning through afternoon
hours with gusts up to 35 mph or so expected. The upper level flow
becomes zonal and with a lack of appreciable moisture in the
atmosphere dry conditions are currently expected. High temperatures
are forecast to reach the middle 70s to lower 80s with low
temperatures in the lower 40s to around 50.

Saturday-Saturday night...the upper level flow shifts to the
northwest with a bit better moisture profile in the 700-500mb level.
There will be a slight chance for thunderstorms across the far
eastern portions of the forecast area during the night. High
temperatures are expected to be in the upper 70s to middle 80s with
low temperatures in the middle 40s to lower 50s.

Sunday...lots of sunshine expected with no precipitation. High
temperatures are similar to Saturday with readings in the middle 70s
to lower 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 141 PM MDT Thu May 12 2022

To start the extended period northwesterly flow will be over the
central High Plains with weak ridge over the southern High Plains. A
trough develops over the SW CONUS on Monday with a few shortwaves
developing. Forecast soundings indicate severe weather could be
possible on Monday with ample shear and CAPE appearing present at
this time; continue to check back for future forecasts as we get a
better handle on where the best location for storms develops. High
temperatures are forecasted to be in the 80s across the area with
overnight lows falling into the 50s.

Tuesday, the trough moves further to the east with another shortwave
ejecting over the area with thunderstorms again possible across the
area. High temperatures look to be similar to Monday with
afternoon highs in the 80s and overnight lows in the upper 40s to
mid 50s over the area. The remainder of the period looks to see
mainly zonal flow with some perturbations potentially developing
off of the Front Range; however at this time cannot ascertain any
confidence into if any hazards will become of this. The potential
does exist for some storms to develop as moisture looks to be
present across the area. High temperatures look to be constant for
the end of the week with highs in the upper 70s to mid 80s and
overnight lows in the mid 40s to low 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1055 AM MDT Thu May 12 2022

KGLD...VFR conditions are expected through the period. Southwest
to northwest winds gusting up to 35kts are expected from taf
issuance through the afternoon, subsiding below 12kts from the
northwest by 02z. Winds become light and variable from 06z-14z
then briefly become north then southeast under 10kts during the
morning Friday.

KMCK...VFR conditions are expected through the period. Southwest
to west winds gusting up to 35kts are expected from taf issuance
through the afternoon, becoming west to northwest at speeds up to
10kts overnight through Friday morning. There is a small chance of
a thunderstorm impacting the terminal, mainly from 17z-19z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001>003-013>015-027>029-041-042.

CO...Red Flag Warning until 9 PM MDT this evening for COZ252>254.

NE...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...99
LONG TERM...TT
AVIATION...99
Hazardous weather outlook, May 12, 1:20 PM MST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Thu May 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Thu May 12 2022 /320 PM CDT Thu May 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through approximately 9
PM MDT (10 PM CDT) for locations along and east of a line from
Trenton, Nebraska to Oakley, Kansas. The primary hazards are dry
lightning which may spark fires, large hail up to the size of
golfballs, and damaging wind gusts in excess of 60 mph.

A Red Flag Warning for critical fire weather conditions is in effect
through 9 PM MDT (10 PM CDT) for all but Norton and Graham counties
in Kansas. Outdoor burning is strongly discouraged.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are expected Friday
along and west of a line from Wray to Cheyenne Wells, Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. We would appreciate any reports
of severe weather via telephone and social media. Report any fires to
local dispatch.

In the hours before

Local storm report, May 12, 11:20 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/12/2022  M55 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

TT
Local storm report, May 12, 11:32 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             2 W DENSMORE            39.63N 99.78W
05/12/2022  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

            RELAYED FROM NEIGHBORING NWS OFFICE FROM
            LOGAN FIRE CHIEF.

&&

TT
Local storm report, May 12, 11:45 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             8 NE DENSMORE           39.73N 99.66W
05/12/2022  E1.25 INCH       NORTON             KS   PUBLIC

            FACEBOOK REPORT OF PENNY TO HALF DOLLAR
            HAIL. TIME ESTIMATED FROM RADAR.

&&

TT
Local storm report, May 12, 12:17 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
05/12/2022  M53 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

&&

TT
Local storm report, May 12, 1:18 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
05/12/2022  M52 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

TT
Local storm report, May 12, 1:55 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
05/12/2022  M52 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm, 2 high wind. Local standard time, as filed.

Dust Storm, Dundy

When
May 12, 2:05 PM MST to 3:10 PM MST
Where
Dundy forecast zone
Reported by
Department of Highways
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

As a cold front moved across the area, a plume of dust moved southeast across Dundy county creating visibility reductions as low as near-zero at times. Near-zero visibility was observed near Benkelman, Nebraska via Nebraska Dept. of Transportation highway cameras.

Dust Storm, Hitchcock

When
May 12, 3:20 PM CST to 4:20 PM CST
Where
Hitchcock forecast zone
Reported by
Public
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

As a cold front moved across the area, a plume of dust moved southeast across Hitchcock county creating visibility reductions ranging as low as one mile to near-zero at times. Near-zero visibility was observed near Culbertson, Nebraska via Nebraska Dept. of Transportation highway cameras.

Dust Storm, Red Willow

When
May 12, 3:50 PM CST to 5:20 PM CST
Where
Red Willow forecast zone
Reported by
Public
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

As a cold front moved across Red Willow County, a plume of dust moved southeast across the county producing minimum visibilities of 1.25 miles to near zero at times.

High Wind, Hitchcock

When
May 12, 4:05 PM CST to 4:40 PM CST
Where
Hitchcock forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Behind a cold front, high winds occurred across Hitchcock county producing 50 to 71 mph wind gusts. The peak gust of 71 mph was observed via Weather Underground station KNETRENT7 near Trenton, Nebraska.

High Wind, Red Willow

When
May 12, 4:05 PM CST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

ASOS Station KMCK observed a 59 mph wind gust as a cold front and a dust plume moved across Red Willow County.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028745, 1028750, 1028833, 1028821, 1028828.